Alert archive / Kansas / Frost Advisories in 2013
Frost Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Oct 22, 2013, 3:33 AM CDT for 20 counties in Kansas. It took effect at Oct 23, 2013, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2013, 3:33 AM CDT (08:33 UTC)
- In effect from
- Oct 23, 2013, 1:00 AM CDT
- Expired
- Oct 23, 2013, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210 WWUS73 KTOP 220833 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CDT TUE OCT 22 2013 ...WIDESPREAD FROST TONIGHT... .THE COMBINATION OF TEMPERATURES AT 36 DEGREES OR COLDER AND LIGHT WINDS WILL LEAD TO WIDESPREAD FROST TONIGHT INTO WEDNESDAY MORNING. KSZ009>012-021>024-026-035>040-054>056-058-059-222130- /O.NEW.KTOP.FR.Y.0002.131023T0600Z-131023T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 333 AM CDT TUE OCT 22 2013 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. * TIMING...WIDESPREAD FROST WILL DEVELOP ACROSS MUCH OF EASTERN KANSAS AND PARTS OF NORTH CENTRAL KANSAS AFTER MIDNIGHT. * TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 31 TO 36 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
3 follow-up statements
351 WWUS73 KTOP 222040 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT TUE OCT 22 2013 ...WIDESPREAD FROST TONIGHT... .THE COMBINATION OF COLD TEMPERATURES...CLEAR SKIES...AND LIGHT WINDS WILL LEAD TO WIDESPREAD FROST LATE TONIGHT INTO WEDNESDAY MORNING. KSZ009>012-021>024-026-035>040-054>056-058-059-231000- /O.CON.KTOP.FR.Y.0002.131023T0600Z-131023T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 340 PM CDT TUE OCT 22 2013 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. * TIMING...WIDESPREAD FROST WILL DEVELOP AFTER MIDNIGHT. * TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 31 TO 36 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
909 WWUS73 KTOP 231003 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT WED OCT 23 2013 ...WIDESPREAD FROST THROUGH 9 AM... KSZ009>012-021>024-026-035>040-054>056-058-059-231400- /O.CON.KTOP.FR.Y.0002.000000T0000Z-131023T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 503 AM CDT WED OCT 23 2013 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * TIMING...WIDESPREAD FROST WILL PERSIST THROUGH 9 AM. * TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM 30 TO 36 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE DAMAGED. FROST MAY DEVELOP ON BRIDGES AND OVERPASSES...POSSIBLY CAUSING SLICK ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
770 WWUS73 KTOP 231357 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 857 AM CDT WED OCT 23 2013 KSZ009>012-021>024-026-035>040-054>056-058-059-231500- /O.EXP.KTOP.FR.Y.0002.000000T0000Z-131023T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 857 AM CDT WED OCT 23 2013 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. TEMPERATURES HAVE RISEN INTO THE MID AND UPPER 30S DUE TO CLOUD COVER. THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM THIS MORNING. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 21, 11:47 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 21, 11:47 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1147 PM CDT Mon Oct 21 2013 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 322 PM CDT MON OCT 21 2013 19Z water vapor shows the upper trough over the upper Midwest with a shortwave rotating through the base across southwestern KS and western OK. Another speed max/shortwave was moving south down the back side of the upper trough. At the surface, weak ridging was gradually moving south of the forecast area. For tonight and Tuesday, models continue to show limited low level moisture with the better large scale forcing remaining mainly northeast of the forecast area. Because of this there has not be much change to the previous forecast except to trim pops to the northeastern counties during the morning Tuesday a little more. By Tuesday afternoon, the shortwave is progged to be southeast of eastern KS so a downward trend in pops for the afternoon looks good. Lows tonight are expected to remain relatively mild with readings in the lower 40s. With the surface ridge to the south continuing to move south, the pressure gradient is progged to gradually increase overnight helping to keep some mixing of the boundary layer. Additionally there should be increasing mid and high clouds overnight in advance of the shortwave. Trended highs down a couple degrees across northeast KS for Tuesday for some cold air advection through the afternoon as well as limited insolation. NAM and GFS forecast soundings suggest steepening low level lapse rates could lead to a STRATOCU field behind the front for much of the afternoon. Therefore held highs in the lower 50s for Brown CO. A little more insolation and weaker cold air advection could allow temps to warm to around 60 from Abilene to Emporia. Wolters .LONG TERM...(Tuesday Night through Monday) Issued at 322 PM CDT MON OCT 21 2013 The county warning area will remain in northwest flow aloft through the forecast period. The center of a surface high pressure center will traverse the cwa through the evening with light winds and mostly clear skies. However...some mid and high clouds may work their way into the northeast cwa later in the night with the approach of the next clipper system. Winds may also come around to a light south of southwest wind as the high passes through. Therefore the coolest temperatures Tuesday night may occur through midnight with temperatures then leveling off or slightly rising later in the night. All in all...although there may be a window of opportunity for some sub freezing temperatures Tuesday night in the northeast half of the cwa...there are some possible complications with the timing/degree of how cold it gets. The main chance to Wednesdays fcst was to increase high temperatures. The front appear will come through the cwa in the afternoon. Southwest winds out ahead of the front ahead of the clipper should provide a good warm advection scenario. With the warmer and dry air...temperatures should warm into the low to middle 60s all locations except for the southwest in the Abilene/Minneapolis where upper 60s are possible. The only concern is the potential for mid level clouds with the strong waa...but at this point appears would be primarily in the morning/early afternoon. Beyond Wednesday...not too many changes to the fcst as dry northwest flow persists through the weekend with highs in the 50s and lower 60s with lows in the 30s and 40s. Overall...slightly below average for this time of the year. Medium range models are consistent with the arrival of the next stronger trough early next week. Will trend to low pops by Monday...then increasing all areas into Monday night as the upper trough approaches. && .AVIATION...(For the 06Z TAFs through 06Z Tuesday Night) Issued at 1144 PM CDT MON OCT 21 2013 Expect VFR conditions through the next 24 hours. A cold front will pass through the terminals by mid morning. Winds will switch to the north-northwest and will increase to 12 to 16 KTS with gusts of 20 to 26 KTS through the afternoon hours. A SCT-BKN deck of stratocu may develop behind the front with bases of 4,000 to 6,000 feet. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...63 AVIATION...Gargan
Hazardous weather outlook, Oct 21, 4:50 AM CDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT MON OCT 21 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-221000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 AM CDT MON OCT 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Frost Advisories in Kansas, 2013Every frost advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.